Hail, Worth
- When
- May 31, 8:10 PM CST
- Where
- Worth County, 2.61 mi WNW of Grafton
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.340, -93.120
A cold front dropped slowly southeast into Iowa. The severe parameters were not strong, however a narrow line of thunderstorms developed over north central Iowa into western Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped slowly southeast into Iowa. The severe parameters were not strong, however a narrow line of thunderstorms developed over north central Iowa into western Wisconsin. The storms trained along a slow moving line. Shear was strong with 65 kts of available shear. CAPE was a little over 1500 J/kg, with around 400 J/kg of CAPE available in the -10 to -30 C layer of the atmosphere. The storms produced hail up to golf ball size over north central Iowa. They also produced heavy rainfall of 2 to 3 inches in a short period of time in parts of Worth County. Antecedent soil conditions were nearly saturated. The heavy rains caused road closings as the water flooded over county roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 5:39 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT FRI MAY 31 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 325 PM CDT FRI MAY 31 2013 AREA REMAINS UNDER THE INFLUENCE OF THE STACKED SYSTEM ROTATING OVER CENTRAL/EASTERN SD. A WEAK IMPULSE ROTATING AROUND THE MAIN UPPER LEVEL LOW WILL PUSH EASTWARD THROUGH ERN NE/WRN IA TOWARD 00Z. THIS MAY SET OFF SOME ISOLATED TO SCATTERED WEAK SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN/NORTHERN CWA. THIS ACTIVITY SHOULD DIMINISH TOWARD SUNSET OR SHORTLY AS IT THE SCENARIO IS SIMILAR TO THE DIURNALLY DRIVEN ACTIVITY OVER NE/SW IA ON THURSDAY. AS THE MAIN UPPER LOW SLIDES EASTWARD BECOMING CENTERED OVER CENTRAL MN/NW IA BY EARLY SATURDAY MORNING...EXPECT INCREASING LOW CLOUDS ACROSS THE WESTERN/NORTHERN PORTION OF THE STATE. MAY SEE SOME WEAK SHOWERS ACROSS THE NORTHWEST AS WELL. DRIER AIR CONTINUES TO FILTER IN TO THE CWA AS WELL FROM THE WEST/SOUTHWEST OVERNIGHT...WITH DEWPOINTS DROPPING INTO THE 50S AT MOST SITES. THIS SHOULD ALLOW TEMPS TO COOL OFF OVERNIGHT AS WELL...WITH MOST SITES EXPECTED TO DROP INTO THE LOW TO MID 50S OVERNIGHT. .LONG TERM.../SATURDAY THROUGH FRIDAY/... ISSUED AT 325 PM CDT FRI MAY 31 2013 PRECIPITATION CHANCES FOR BEGINNING OF PERIOD WILL BE CONFINED SATURDAY...BEFORE UPPER LEVEL LOW PUSHES NORTH EASTWARD...FINALLY BRINGING A BREAK TO PERSISTENT PRECIPITATION ACROSS IOWA. SHORT WAVE WARPING AROUND DEPARTING LOW WILL TRACK ACROSS NORTHERN IOWA THROUGH THE DAY SATURDAY...WITH INCREASING CHANCES FOR PRECIPITATION...ESPECIALLY ACROSS THE NORTH. WAVE WILL BE QUICK MOVING WITH ONLY LINGERING PRECIPITATION CHANCES CONFINED TO THE FAR NORTHEAST EARLY SATURDAY. BEHIND RETREATING SYSTEM MUCH COOLER AIR WILL PUSH SOUTH AS NORTHWESTERLY FLOW RETURNS UNDER RIDGE. HOWEVER...MUCH NEEDED BREAK IN PRECIPITATION WILL BE RELATIVELY SHORT LIVED AS ANOTHER LOW PRESSURE SYSTEM IS SET TO AFFECT THE AREA FOR MUCH OF THE WEEK. LOW WILL TRACK ACROSS THE NORTHERN PLAINS...WITH ASSOCIATED FRONTAL BOUNDARY PUSHING INTO IOWA TUESDAY...INCREASING PRECIPITATION CHANCES. MODELS HAVE BEGUN TO SLOW SYSTEM...AND MAY NOT SEE ONSET OF PRECIPITATION UNTIL LATER TUESDAY NIGHT...HOWEVER WILL KEEP FORECAST TRENDED TOWARDS GFS...AS ECMWF IS SLOWER SOLUTION. LOW WILL CONTINUE TO PULL SLOWLY NORTHEASTWARD NEAR THE CANADIAN BOARDER...WITH ADDITIONAL PROLONGED CHANCES FOR PRECIPITATION THROUGH MID WEEK. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL WITH WARMING FOR EARLY IN THE WEEK AHEAD OF FRONTAL BOUNDARY BUT COOLER FOR REMAINDER OF PERIOD BEHIND FRONT. && .AVIATION...01/00Z ISSUED AT 639 PM CDT FRI MAY 31 2013 WIND SPEEDS WILL DECREASE WITH SUNSET THIS EVENING...AND A FEW SHOWERS AND STORMS THAT COULD BRIEFLY AFFECT KMCW WILL ALSO END WITH DARKNESS. OVERNIGHT MID LEVEL CLOUDS WILL SLOWLY FILL IN FROM THE NORTHWEST AHEAD OF AN APPROACHING LOW PRESSURE TROUGH. THIS TROUGH WILL MOVE ACROSS THE AREA ON SATURDAY SPREADING SCATTERED LIGHT SHOWERS...POSSIBLY A FEW THUNDERSTORMS...AND GENERALLY MVFR CIGS ACROSS THE AREA. AT THIS TIME HAVE ADVERTISED ONLY VCSH FOR SATURDAY IN THE 00Z TAFS AS IT IS BELIEVED THAT REDUCED VSBYS IN PRECIP WILL BE RELATIVELY BRIEF...BUT THIS WILL BE MONITORED OVERNIGHT TO SEE IF MVFR -SHRA BR NEEDS TO BE INCLUDED INSTEAD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...AWB AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 722 PM CDT FRI MAY 31 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS- 722 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE SEVERE THREAT IS LOW. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ060>062-071>075-081>086-092>097-011100- POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 722 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The La Crosse radar (KARX), 164 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
9 hail. Local standard time, as filed.
Report was relayed by KAAL TV. A possible funnel cloud was observed as well.
A spotter reported penny to nickel size hail with a few quarters mixed in.
Nickel to quarter size hail falling along with torrential rain.
This was the third wave of nickel to quarter size hail that moved through the area.
A trained spotter reported dime to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443450, 443451, 443452, 443454, 443453, 443600, 443455, 443601, 443456.